Unable to concentrate

Ive always known I had depression but chose not to talk about it or seek medical advice and this seemed to work as long as i exercised regulaly and limited my alcohol intake.

This isn't working anymore. I can't concentrate on anything for more than 5 minutes and spend a disproportional amount of time starring out of the window is a dreamlike state. Is it time for medication?

17 Replies

  • Hello tomsk

    Yes you should now consider seeing your GP and explain what is going on


  • Yes probably its time to go to the gp. Im on medication but I also exercise regularly and given up alcohol. I now work part time to help me cope.

    Dont let this illness beat you.


  • Yes


  • Not necessarily time for medication, as this isn't the solution for everyone. Talking therapy might be what you need, or a chance to join a support group. For me, it's a combination of all three that has helped. I'd definitely suggest a trip to the GP as they can look at things objectively. It's easy to fall into the trap of accepting feeling depressed as a way of life, when it doesn't have to be x

  • Hi, as Lucy34 says it isn't necessarily time for medication but you do need to go and see your GP and explain how you are feeling. I was diagnosed 8 weeks ago with depression/anxiety and had come to the stage where I couldn't concentrate and had no interest in anything. I have chosen not to take prescription medication yet although it has been offered several times by my GP. I am not saying never but at present I am trying alternative coping mechanisms. You say you have never talked to anyone about how you are feeling and so talking therapy (rather than CBT) could be beneficial to you. I have been to a therapist for 4 weeks now and it is helping to some degree. I just don't think this is a quick fix when you have been bottling up feelings. I have also opened up to some friends/family which I have never done before. Please go and see your GP and talk through how you are feeling. Sarah

  • Well off to the GP i went and was prescribed 20 mg Citalpram daily and now I feel like shit. Headache, no appetite, dizzy feeling and all in 24 hours of taking the meds.

    I didn't feel the GP was even listening to me, he just ticked a box and sent me packing.

    As a full time (mature) student the one thing I didn't need was 2 weeks feeling ill and unable to function when my exams are forthcoming. Maybe i should have dealt with this sooner?

  • might be better to leave things till after the exams, if they are coming up soon. Not sure that the side effects like lack of appetite could show up within 24 hours, looking at another site someone "experienced" all the side effects within minutes of the first dose. This may seem like psychobabble but maybe some part of you was not ready for meds, and you got those stress symptoms. Side effects do settle down, and digestive side-effects are easily treated. I'm sure you already know that anti-deps take a few weeks, even months before starting to help. Not sure how bad the depression has been, so only you know if you need meds, there is counselling, but because of waiting lists it might be quicker to pay, though if you are studying the uni may have counsellors. If you think about restarting the meds maybe try a lower dose, or take evry two days instead of daily, it would give the body time to adjust, before getting onto a working dose. For me the decision was easy, i was having constant morbid thoughts and something had to be done. There are some good books out there on using mindfulness and c.b.t., if meds seem to drastic right now, . know it is a difficult decision to make, we all have to find what suits us

  • Did you discuss other possiblities with your doctor - eg Thyroid or B12 deficiency? B12 certainly has a lot of other symptoms that you probably wouldn't think to mention.


    There is probably something similar for Thyroid

    It may be that citalopram isn't right for you (know it wasn't right for me when I tried it a few years ago - lasted just 2 days before I couldn't take the vivid dreams - weren't unpleasant but were so real I just felt as if I was losing my mind.

    There really is no point in beating yourself up about what happened in the past :)

    It may be worth seeing another doctor - as suggested - and trying to make sure that they give you a double appointment as that gives the doctor more time - though it could well end up being really rushed.

  • Thanks for that I will look into it.

  • Hi I'm a real dreamy type too especially if Depressed, I would

    Stop drinking completely especially if your on antidepressants, as they

    Do not go well together. Alcohol is a Depressant, maybe get a full health check too.

    Hannah x

  • Thanks Hannah. The evil booze is not on the list of 'things to do'. Will look at general health issues and more exercise. I hope you are feeling well at the moment?


  • Thanks.take care.


  • i must have the breaking strain of a wet kitkat... About 2 days of feeling rubbish I dropped the Citalpram and now feeling so much better. Not sure how long this feeling will last but its better than 2 days of misery...

  • Tomsk,

    Assuming you are not a distance learner and attend lectures, does your university/college offer any counselling support to students? I was a fulltime mature student at a London Uni and they offer under the health and wellbeing services, counselling both online support and face to face, including a drop in service etc. Does your education body offer anything like this?

  • Im a full time student and I have tried the uni counseling service but it wasn't very inspiring. I attended 4 sessions and have found a local Action on Depression group that I'm going to try. I will visit the Docs again and hopefully he can manage a little eye contact whilst talking and stop starring at his computer.

  • At least you still have a sense of humour tomsk (when you said about the doctor; although I know it is a serious issue too). I am glad you feel a bit better. Meds are not for everyone all the time; it seems like it would be better to have a clear head for your exams. Of course the fact that your exams are coming up will be causing you stress as well; this is completely normal and you will probably find once they are done your feelings will improve of course. Sometimes our feelings just go in peaks and troughs and meds don't seem to help much. Try and stay with this good feeling as long as you can now and maybe see the lows as something which will pass. The Action on Depression group sounds useful. Me too I find exercise works the best. I have to force myself to get started but it invariably works. What do you do ? Running, swimming? I find swimming helps me a lot as it helps open up the lungs; I don't run but I walk and this helps especially hill walking. Take care, Gemma

  • Good that you tried the Uni counselling but shame you didn't find it inspiring. Hopefully the Action on Depression group will be more beneficial. If you are at a GP practice it may be worthwhile requesting an appointment with a different GP. The first GP I saw 2 months ago about depression was not very helpful, empathetic or engaged and I think this may have been due to her age and lack of experience. I ended up seeing a GP who is in his late 40's and is alot more understanding, albeit discussing prescription meds when I go and see him. Take care and good luck with the exams, eat well (I ate lots of oily fish and bananas before my exams!) and look after yourself. Sarah

You may also like...